Kansas, 2010

Flash Flood and Hail in Kansas, June 20 to 21, 2010

June 20 to 21, 2010 · NWS GLD · 7 events in 4 counties and zones

A line of strong thunderstorms moved northeast from Tribune to Norton during the afternoon and early evening hours. Numerous funnel clouds were reported in addition to very heavy rainfall and several reports large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong thunderstorms moved northeast from Tribune to Norton during the afternoon and early evening hours. Numerous funnel clouds were reported in addition to very heavy rainfall and several reports large hail. During the overnight hours a second series of storms formed, which resulted in damaging wind near Norton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 2:17 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 20, 2:17 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUN 20 2010

.DISCUSSION...
200 PM MDT SUN JUN 20 2010

LOW PRESSURE OVER FAR EASTERN COLORADO EARLY THIS AFTERNOON WILL
DRIFT NORTH DURING THE NEXT FEW AFTERNOON AND EARLY EVENING HOURS
THEN SETTLE BACK OVER FAR EASTERN COLORADO/SOUTHEAST COLORADO BY
DAYBREAK BEFORE FINALLY MOVING OUT OF THE AREA WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHWEST.

PRECIPITATION CHANCES WILL CONTINUE TO FAVOR AREAS NORTH OF THE
FRONT...SIMILAR TO THE PAST FEW DAYS AS THE UPPER PATTERN REMAINS
NEARLY THE SAME. SEVERE WEATHER POSSIBLE ALONG WITH HEAVY RAIN. AM
THINKING THESE RECENT OVERNIGHT PRECIP EVENTS WILL DRIVE THE FRONT
FURTHER SOUTH TOWARD THE NAM IDEA.

WILL REINTRODUCE STRATUS (80%+ SKY COVER GRIDS) AND FOG INTO THE
FORECAST FAVORING NAM/RUC MODELS GIVEN THEIR PERFORMANCE THE PAST
FEW DAYS WITH OVERNIGHT/EARLY MORNING STRATUS/FOG PER SATELLITE
IMAGERY.

AFTERNOON TEMPERATURES WILL BE HOTTEST ACROSS THE SOUTH AND LESS
HOT ACROSS THE NORTH WITH THE HIGHEST DEGREE OF UNCERTAINTY IN THE
MIDDLE WHERE EITHER THE HOTTER OR LESS HOTTER AIRMASS WILL BE IN
PLACE. AROUND/NEAR 90 NORTH WITH UPPER 90S TO NEAR 100 SOUTH
MONDAY AND TUESDAY. LOW TO MID 80S EXPECTED WEDNESDAY.

THURSDAY-SUNDAY...BROAD UPPER RIDGE THURSDAY SLOWLY/SLIGHTLY
SHIFTS EAST FRIDAY THROUGH SUNDAY WHILE AT THE SFC LEE TROUGH
ALONG CO/KS BORDER THURSDAY AND FRIDAY GIVES WAY TO A WEAK FRONTAL
BOUNDARY IN THE AREA SATURDAY AND SUNDAY. AFTERNOON TEMPERATURES
RETURN TO THE LOW AND MID 90S.

07

&&

.AVIATION...
1132 AM MDT SUN JUN 20 2010

FOR THE 18Z TAFS...MORNING STRATUS DECK WILL CONTINUE TO ERODE AND
SHOULD LIFT AT KMCK BY EARLY AFTERNOON. ATTENTION WILL THEN TURN TO
POTENTIAL FOR CONVECTION. DIFFERENTIAL HEATING BOUNDARY EVIDENT ON
VISIBLE SATELLITE NEAR INTERSTATE 70 AND FRONTAL BOUNDARY DRAPED
ACROSS NORTHWEST KANSAS WILL BE THE LIKELY INITIATING MECHANISMS.
ADDITIONAL STORMS WILL DEVELOP IN POST FRONTAL UPSLOPE REGION OF
NORTHEAST COLORADO AND MOVE INTO THE AREA TONIGHT. ANY STORM THAT
DEVELOPS HAS THE POTENTIAL TO PRODUCE LARGE HAIL...GUSTY SURFACE
WINDS...AND LOCALLY HEAVY RAINFALL.

024

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 20, 10:40 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN JUN 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SUN JUN 20 2010 /1140 AM CDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY. LOCALLY HEAVY RAINFALL...LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A STALLED
OUT FRONTAL BOUNDARY FROM TRIBUNE TO NORTON KANSAS. THIS ACTIVITY WILL
MOVE NORTHEAST THROUGH THE EVENING HOURS.

OTHER THUNDERSTORMS MAY DEVELOP IN NORTHEAST COLORADO THIS AFTERNOON
AND MOVE INTO AREAS NORTH OF INTERSTATE 70 THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONT WILL CONTINUE TO PROVIDE A FOCUS FOR MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE AREA
THROUGH WEDNESDAY. THERE WILL BE POTENTIAL FOR SEVERE WEATHER WITH
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gove

When
June 20, 3:21 PM CST
Where
Gove County, 4.35 mi E of Gove
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.960, -100.400

Hail, Wichita

When
June 20, 3:23 PM CST
Where
Wichita County, 7.25 mi NW of St Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -101.530

Funnel Cloud, Thomas

When
June 20, 4:53 PM CST to 5:20 PM CST
Where
Thomas County, 0.69 mi S of Colby to 0.69 mi S of Colby Muni Arpt
Reported by
NWS Employee
Coordinates
39.390, -101.050

Four funnel clouds were reported by amateur radio spotters and an NWS employee over a period of about 30 minutes near and just north of Colby, Kansas.

Flash Flood, Gove

When
June 20, 5:35 PM CST to 8:35 PM CST
Where
Gove County, 20.46 mi WSW of Gove to 25.24 mi SW of Gove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.790, -100.800

Sheriff deputies and trained spotters reported numerous roads flooded in southeast Logan county and southwest Gove county with water running over US Highway 83 near Elkader.

Hail, Gove

When
June 20, 6:53 PM CST
Where
Gove County, 6.31 mi S of Gove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.860, -100.500

Hail, Gove

When
June 20, 6:55 PM CST
Where
Gove County, 5 mi SE of Gove
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
38.899, -100.414

Thunderstorm Wind, Norton

When
June 21, 2:20 AM CST
Where
Norton County, 1.5 mi N of Norton
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.852, -99.880

An intense thunderstorm moved southeast out of Red Willow county Nebraska during the night, producing damaging winds in and just north of Norton. A trampoline was lofted over a house, and just north of the airport a tank was rolled across the highway. A grain auger was also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234549, 234550, 234554, 234564, 234584, 234922, 234600.